Advertisement

Communications in Mathematical Physics

, Volume 291, Issue 2, pp 473–490 | Cite as

A Noncommutative de Finetti Theorem: Invariance under Quantum Permutations is Equivalent to Freeness with Amalgamation

  • Claus Köstler
  • Roland Speicher
Article

Abstract

We show that the classical de Finetti theorem has a canonical noncommutative counterpart if we strengthen “exchangeability” (i.e., invariance of the joint distribution of the random variables under the action of the permutation group) to invariance under the action of the quantum permutation group. More precisely, for an infinite sequence of noncommutative random variables \({(x_i)_{i\in\mathbb{N}}}\) , we prove that invariance of the joint distribution of the x i ’s under quantum permutations is equivalent to the fact that the x i ’s are identically distributed and free with respect to the conditional expectation onto the tail algebra of the x i ’s.

Keywords

Hopf Algebra Conditional Expectation Factorization Property Noncommutative Analogue Classical Permutation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. AL.
    Accardi L., Lu Y.G.: A continuous version of de Finetti’s theorem. Ann. Probab. 21, 1478–1493 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  2. BC.
    Banica T., Collins B.: Integration over quantum permutation groups. J. Funct. Anal. 242, 641–657 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  3. BBC.
    Banica T., Bichon J., Collins B.: Quantum permutation groups: a survey. Banach Center Publ. 78, 13–34 (2007)CrossRefMathSciNetGoogle Scholar
  4. Cur.
    Curran, S.: Quantum exchangeable sequences of algebras. Preprint. (electronic) http://arXiv.org/abs/0812.3428v1 [math.OA], 2008
  5. DF.
    Diaconis P., Freedman D.: Finite exchangeable sequences. Ann. Probab. 8, 745–764 (1980)zbMATHCrossRefMathSciNetGoogle Scholar
  6. Leh.
    Lehner F.: Cumulants in noncommutative probability theory. IV. Noncrossing cumulants: De Finetti’s theorem and L p-inequalities. J. Funct. Anal. 239, 214–246 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  7. HP.
    Hiai, F., Petz, D.: The Semicircle Law, Free Random Variables and Entropy. Math. Surveys and Monogr. 77, Providence, RJ: Amer. Math. Soc., 2000Google Scholar
  8. Kal.
    Kallenberg, O.: Probabilistic Symmetries and Invariance Principles. Probability and Its Applications. Berlin-Heidelberg-New York: Springer-Verlag, 2005Google Scholar
  9. Koe1.
    Köstler, C.: A noncommutative extended de Finetti theorem. Preprint. (electronic) http://arXiv.org/abs/0806.3621v1 [math.OA], 2008
  10. Koe2.
    Köstler, C.: On Lehner’s ‘free’ noncommutative analogue of de Finetti’s theorem. Preprint. (electronic) http://arXiv.org/abs/0806.3632v1 [math.OA], 2008
  11. NS.
    Nica, A., Speicher, R.: Lectures on the Combinatorics of Free Probability. London Mathematical Society Lecture Note Series, no. 335. Cambridge: Cambridge University Press, 2006Google Scholar
  12. Spe.
    Speicher, R.: Combinatorial theory of the free product with amalgamation and operator-valued free probability theory. Mem. Amer. Math. Soc., Vol. 132(627), pp. x+88, 1998Google Scholar
  13. Tak.
    Takesaki M.: Theory of Operator Algebras II. Encyclopaedia of Mathematical Sciences. Springer, Berlin-Heidelberg-NewYork (2003)Google Scholar
  14. Voi.
    Voiculescu D.: Operations on certain non-commutative operator-valued random variables. Astérisque 232, 243–275 (1995)MathSciNetGoogle Scholar
  15. VDN.
    Voiculescu D., Dykema K., Nica A.: Free Random Variables. Amer. Math. Soc., Providence, RI (1992)zbMATHGoogle Scholar
  16. Wan.
    Wang S.: Quantum symmetry groups of finite spaces. Commun. Math. Phys. 195, 195–211 (1998)zbMATHCrossRefADSGoogle Scholar
  17. Wor.
    Woronowicz S.L.: Compact matrix pseudogroups. Commun. Math. Phys. 111, 613–665 (1987)zbMATHCrossRefADSMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Illinois at Urbana-ChampaignUrbanaUSA
  2. 2.Department of Mathematics and StatisticsQueen’s UniversityKingstonCanada

Personalised recommendations